Texas, 2011High Wind in Texas, October 17, 2011
October 17, 2011 · NWS AMA · 3 events in 1 county or zone
A strong cold front moved through the Texas Panhandle during the afternoon hours which resulted in strong non-thunderstorm gradient northerly winds across the southwest Texas Panhandle. Some damage was caused by the high winds, however no injuries or fatalities were reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Texas Panhandle during the afternoon hours which resulted in strong non-thunderstorm gradient northerly winds across the southwest Texas Panhandle. Some damage was caused by the high winds, however no injuries or fatalities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 17, 11:39 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 17, 11:39 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1239 PM CDT MON OCT 17 2011
.AVIATION...
WINDS WILL BE THE MAIN AVIATION CONCERN AS A STRONG COLD FRONT WILL
MOVE THROUGH THE PANHANDLES THIS AFTERNOON. WIND WILL QUICKLY TURN
AROUND TO THE NORTH AND INCREASE IN SPEEDS AS STRONG PRESSURE RISES
STRENGTHEN THE PRESSURE GRADIENT. ANTICIPATING SUSTAINED WINDS AT
DHT/AMA BETWEEN 25 AND 30 KNOTS WITH GUSTS APPROACHING 40 KNOTS. WILL
HOLD OFF ON AN AWW AT AMA THOUGH DUE TO LOWER CONFIDENCE OF 40 KNOT
GUSTS OCCURRING...BUT WILL CLOSELY MONITOR. WINDS WILL REMAIN GUSTY TO
AROUND 30 KNOTS UNTIL ABOUT 09Z BEFORE SLACKING OFF A LITTLE.
SLIGHTLY CONCERNED ABOUT SOME LOW CLOUDS AT GUY/AMA AS HINTED AT BY
NAM/GFS FORECAST SOUNDINGS AND TIME HEIGH CROSS SECTIONS. HAVE
INCLUDED A SCATTERED DECK FOR NOW. FINALLY...NORTHERLY WINDS WILL
ONCE AGAIN INCREASE IN SPEEDS BY 14Z TUESDAY AT ALL THREE TERMINALS
WITH SUSTAINED WINDS AROUND 20 KNOTS WITH GUSTS AOA 30 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 1213 PM CDT MON OCT 17 2011/
UPDATE...
INCREASED SURFACE WINDS AND TEMPERATURES OVER THE WEST HALF OF THE
PANHANDLES THIS AFTERNOON. ALSO...ADJUSTED SKY COVER.
DISCUSSION...
WINDY TO PERHAPS VERY WINDY CONDITIONS WILL OCCUR BETWEEN 1 AND 10 PM
ACROSS THE MAINLY THE WEST HALF OF THE PANHANDLES.
RATHER QUIET WEATHER THIS MORNING WILL GIVE WAY TO INCREASING CLOUDS
AND WINDY CONDITIONS BY LATE AFTERNOON.
SOMEWHAT CONCERNED SURFACE WINDS MAY APPROACH OR EXCEED 35 MPH
SUSTAINED... IND ADVISORY CRITERIA...FOR AN HOUR OR TWO WEST OF A
GUYMON TO AMARILLO TO CANYON LINE IN THE TIME FRAME MENTIONED ABOVE
AS A FAST MOVING COLD FRONT MOVES SOUTH. THE LATEST RUC DEPICTED 0-1
KM WINDS 30-42KT IN THESE AREAS...WHICH IF VERIFIES...SURFACE WINDS
COULD FLIRT WITH BRIEF HIGH WIND WARNING CRITERIA OF 40 MPH SUSTAINED
AND WIND GUSTS NEAR 58 MPH. FOR NOW...HELD OFF WITH ANY WIND
HEADLINES DUE TO LOW CONFIDENCE...BUT WILL CLOSELY MONITOR.
A FEW LIGHT SHOWERS MAY DEVELOP MAINLY NORTHEAST OF A DALHART TO
SHAMROCK LINE IN THE 1 TO 10 PM TIME FRAME AS SEVERAL MODEL RUNS
DEPICTED LIGHT QPF IN THESE AREAS AND MUCAPE AROUND 100 J/KG. DUE TO
VERY DRY LOW LEVELS...KEPT ISOLATED SPRINKLE MENTION INSTEAD THINKING
ANY RAIN WILL HAVE A HARD TIME REACHING THE GROUND. THESE SHOWERS
WITH VERY LITTLE RAIN MAY ENHANCE WIND GUST POTENTIAL NEAR THE
GROUND WITH GUSTS UP TO 50 MPH.
INCREASED HIGHS DUE TO ABUNDANT SUN EARLY THIS AFTERNOON.
ALSO...DOWNSLOPING WEST/NORTHWEST WINDS MAY OCCUR ACROSS THE WEST
HALF OF THE PANHANDLES...WHICH MAY QUICKLY BOOST TEMPERATURES INTO
THE 70S AND LOWER 80S.
PRODUCTS HAVE BEEN UPDATED.
MBS
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BRIEFLY OCCUR ACROSS DEAF SMITH
AND OLDHAM COUNTIES 1 TO 6 PM WHERE LOWEST HUMIDITY VALUES MAY DROP
TO AROUND OR JUST 15 PERCENT...BUT OPTED TO NOT ISSUE A RED FLAG
WARNING AS THESE CONDITIONS ARE UNLIKELY TO OCCUR FOR 3 CONSECUTIVE
HOURS OR MORE. ONGOING FIRE DANGER STATEMENT WITH ELEVATED FIRE
WEATHER CONDITIONS DEPICTED IN THESE AREAS APPEARS TO BE ON TRACK.
MBS
PREV DISCUSSION... /ISSUED 649 AM CDT MON OCT 17 2011/
AVIATION...
STRONG COLD FRONT TO PLOW THRU THE TX AND OK PNHDLS THIS AFTERNOON...
WITH WINDY CONDITIONS DEVELOPING IN ITS WAKE AS SURFACE HIGH PRESSURE
BUILDS IN BEHIND THE FRONT. WINDS TO RELAX LATE TONIGHT. SOME MID AND
HIGH LEVEL CLOUDINESS DURG THIS FCST PERIOD. WINDS MAY APPROACH AWW
CRITERIA AT KAMA LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT
CONFIDENCE IN ACHIEVING 40 KNOT GUSTS IS LOW AT THIS TIME. THEREFORE...
HAVE KEPT GUSTS UNDER 40 KTS FOR THIS ISSUANCE.
ANDRADE
PREV DISCUSSION... /ISSUED 350 AM CDT MON OCT 17 2011/
DISCUSSION...
UPPER LEVEL SHORT WAVE TROUGH CONTINUES TO APPROACH THE HIGH PLAINS
FROM THE GREAT BASIN REGION. AT THE SAME TIME...EXPECT THE SURFACE
LOW PRESSURE SYSTEM TO PROPAGATE EAST OUT OF THE ROCKIES BEFORE
SURGING SOUTH AND INTENSIFYING AS THE UPPER LEVEL TROUGH ARRIVES
ALONG THE LEE SIDE OF THE ROCKIES. MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THE COLD FRONT WILL PUSH SOUTH THROUGH THE REGION
BETWEEN 18 AND 00Z. THOUGH THESE STRONG EARLY SEASON COLD FRONTS TEND
TO BE FASTER THAN WHAT MODELS FORECAST...THINK THIS IS REASONABLE
CONSIDERING THE UPPER LEVEL TROUGH IS STILL WEST OF THE ROCKIES. THE
FIRST CONCERN BEHIND THE FRONT WILL BE WINDY CONDITIONS. THE NAM AND
THE GFS SHOW WIND SPEEDS...ESPECIALLY IN THE WESTERN PANHANDLES JUST
BELOW WIND ADVISORY CRITERIA...35 MPH SUSTAINED. HAVE ALSO KEPT WINDS
BELOW WIND ADVISORY FOR A FEW REASONS. FIRST...THE 700 MB HEIGHT
GRADIENT WILL BE NEARLY PERPENDICULAR TO THE SURFACE PRESSURE
GRADIENT. THIS WILL DECREASE THE CHANCES THAT THE STRONGEST MID LEVEL
WINDS WILL BE ABLE TO MIX DOWN TO THE SURFACE. SECOND...EVEN THOUGH
THERE ARE VERY IMPRESSIVE FORECAST PRESSURE RISES BEHIND THIS
FRONT...9 MB PER 6 HRS IN SOME LOCATIONS...THE LARGEST PRESSURE RISES
WILL BE SOUTH OF THE PANHANDLES.
TONIGHT...THE FOCUS TURNS TO THE POTENTIAL FOR FROST. COLDER AIR WILL
DEFINITELY ALREADY BE IN PLACE AS THE MODELS SHOW THE FRONT ALREADY
DOWN TO SOUTH TX BY 06Z. IN ADDITION...SUBSIDENCE SHOULD PROVIDE
CLEAR SKIES. THE ONLY QUESTION MARK REMAINING IS IF THE WINDS WILL
DECOUPLE. AT THIS POINT...IT LOOKS LIKE A GOOD BET...ESPECIALLY IN
THE NORTHERN HALF OF THE CWA. THEREFORE...HAVE ISSUED A FROST
ADVISORY FOR THE OK PANHANDLE AND FAR NORTHERN TX PANHANDLE.
TEMPERATURES IN THESE AREAS ARE EXPECTED TO RANGE FROM 33 TO 36 F.
TOMORROW NIGHT COULD BE ANOTHER PRIME SET UP FOR CONSIDERABLE
RADIATIONAL COOLING. THE REGION MAY EVEN SEE THE FIRST FREEZE OF THE
SEASON IN THE WESTERN OK AND NORTHWESTERN TX PANHANDLES. FOR NOW
THOUGH WILL HOLD OFF ON A FREEZE WATCH AS AM FORECASTING TEMPERATURES
NEAR OR JUST BELOW FREEZING...31 OR 32...IN THOSE AREAS.
FEW CHANGES MADE TO THE EXTENDED. THERE SHOULD BE A SLOW WARMING
TREND WITH AIR MASS MODIFICATION THROUGH THE WORK WEEK. BY
FRIDAY...MOISTURE RETURN FLOW COULD DEVELOP...THOUGH CONFIDENCE IS
LOW AND IT WOULD ONLY DEVELOP IN THE LOW LEVELS. HOWEVER...IF THIS
OCCURS...IT WOULD BE MUCH NEEDED AHEAD OF THE NEXT POSSIBLE COLD
FRONT ON SUNDAY. KEPT THE FORECAST DRY FOR NOW UNTIL THERE IS MORE
RUN TO RUN CONSISTENCY ON THE RETURN FLOW DEVELOPING AHEAD OF THE
WEEKEND.
JOHNSON
FIRE WEATHER...
WINDY CONDITIONS WILL BE POSSIBLE TODAY BEHIND A STRONG COLD FRONT
THAT WILL PUSH THROUGH THE REGION THIS AFTERNOON. HOWEVER...THIS
FRONT WILL ALSO USHER IN MUCH COOLER WEATHER...THUS FOR MOST OF THE
REGION MINIMUM RELATIVE HUMIDITIES SHOULD NOT FALL BELOW 20 PERCENT
OR OCCUR WITH THE STRONGEST WINDS. THE ONE EXCEPTION IS IN THE FAR
SOUTHWESTERN TEXAS PANHANDLE...WHERE NORTHWESTERLY WINDS OF 15 TO 25
MPH WILL BE POSSIBLE JUST AHEAD OF THE FRONT...LEADING TO ELEVATED
FIRE WEATHER CONDITIONS THROUGH LATE AFTERNOON. AFTER TODAY...COOLER
AIR IN PLACE WILL KEEP RELATIVE HUMIDITY VALUES AT OR ABOVE 20
PERCENT THROUGH AT LEAST MID WEEK.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT TUESDAY FOR
THE FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...
LIPSCOMB...OCHILTREE...SHERMAN.
OK...FROST ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT TUESDAY FOR
THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
10/17Hazardous weather outlook, Oct 17, 3:13 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 AM CDT MON OCT 17 2011
OKZ001>003-TXZ001>020-172100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 AM CDT MON OCT 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE SOUTHWESTERN
TEXAS PANHANDLE AHEAD OF THE COLD FRONT TODAY. NORTHWESTERLY WINDS OF
20 TO 30 MPH...COMBINED WITH RELATIVE HUMIDITY VALUES BETWEEN 15 AND
20 PERCENT ARE POSSIBLE THROUGH MID AFTERNOON.
NORTHERLY WINDS OF 15 TO 30 MPH ARE POSSIBLE STARTING EARLY THIS
AFTERNOON BEHIND THE COLD FRONT WHICH SHOULD MOVE THROUGH ALL OF THE
REGION BY EARLY THIS EVENING. THEREFORE...CAUTION IS ADVISED ON AREA
LAKES TODAY AND THIS EVENING.
A FROST ADVISORY HAS BEEN ISSUED FOR THE OKLAHOMA PANHANDLE AND FAR
NORTHERN TEXAS PANHANDLE BEGINNING AT 10 PM CDT TONIGHT. TEMPERATURES
BETWEEN 33 AND 36 DEGREES...COMBINED WITH CLEAR SKIES AND DECREASING
WINDS COULD LEAD TO FROST DEVELOPMENT IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE FROST ADVISORY IN THE OKLAHOMA PANHANDLE AND FAR NORTHERN TEXAS
PANHANDLE CONTINUES THROUGH 10 AM CDT TOMORROW MORNING.
A MORE WIDESPREAD FROST WILL BE POSSIBLE ACROSS THE PANHANDLES
TUESDAY NIGHT AS TEMPERATURES ARE FORECAST TO FALL INTO THE 30S OVER
MOST OF THE AREA...WITH EXCEPTION OF THE SOUTHEAST TEXAS PANHANDLE.
TEMPERATURES MAY REACH THE FREEZING MARK OVER THE WESTERN OKLAHOMA
AND NORTHWEST TEXAS PANHANDLES TUESDAY NIGHT. SOME FROST MAY AGAIN
DEVELOP WEDNESDAY NIGHT OVER THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY.
JOHNSON
High Wind, Deaf Smith
- When
- October 17, 3:05 PM CST to 3:06 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust was measured at the Hereford Mesonet station located two miles west northwest of Hereford Texas in Deaf Smith County.
High Wind, Deaf Smith
- When
- October 17, 3:15 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The Hereford Texas Fire Department reported that strong non-thunderstorm wind gusts snapped a few power poles in and around Hereford Texas, especially near the San Jose Community. No injuries or fatalities were reported.
High Wind, Deaf Smith
- When
- October 17, 3:15 PM CST to 3:16 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A strong non-thunderstorm wind gust was measured at the Hereford Texas AWOS station located five miles east northeast of Hereford.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, October 17, 2011$25 million · 67 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 17, 2011$8,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in Oklahoma, October 17, 20111.75 in hail · 9 events
- Damaging Wind and Heavy Rain in Florida, October 17 to 19, 2011$3,000 · 50 kt wind · 8 events
- High Surf in Hawaii, October 17 to 18, 20117 events
- Winter Weather in Colorado, October 17, 20113 events
- High Wind in Texas, October 17, 201163 kt wind · 3 events
- Hail in Oklahoma, October 17, 20110.75 in hail · 2 events
- Flood in Florida, October 17, 2011$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352184, 352185, 352186.